Try it
Pharmacology · Cardiovascular drugs
Sample itemAn elderly woman on digoxin and furosemide presents with vomiting, visual haloes with yellow vision, and a ventricular arrhythmia with serum potassium of 6.8 mmol/L after a deliberate overdose. Which treatment is most specific for life-threatening digoxin toxicity?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Digoxin-specific antibody (Fab) fragments
Digoxin-specific Fab fragments bind free digoxin and are indicated for life-threatening arrhythmias or severe hyperkalaemia in acute overdose. Digoxin is widely distributed and highly tissue bound, so dialysis is ineffective.
Option by option
A. Intravenous calcium gluconate
Calcium is avoided in digoxin toxicity because it may worsen ventricular irritability (the stone heart concern).
B. Hemodialysis
Large volume of distribution and protein-tissue binding make dialysis ineffective for digoxin removal.
C. Intravenous magnesium sulphate
Magnesium helps arrhythmias in hypokalaemic or hypomagnesaemic toxicity but is not the specific antidote.
D. Digoxin-specific antibody (Fab) fragments (correct)
Correct. Fab fragments bind digoxin directly and rapidly reverse toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Cardiovascular drugsWhat is the main action of nitrates in angina?
- Cardiovascular drugsWhat effect do beta blockers have on heart rate?
- Cardiovascular drugsWhat is a common adverse effect of calcium-channel blockers such as amlodipine?
- Cardiovascular drugsWhat is the main antianginal effect of nitrates?